Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Logic and invariant theory. I. Invariant theory of projective properties


Author: Walter Whiteley
Journal: Trans. Amer. Math. Soc. 177 (1973), 121-139
MSC: Primary 02H15; Secondary 14N10, 15A72
DOI: https://doi.org/10.1090/S0002-9947-1973-0446962-6
MathSciNet review: 0446962
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper initiates a series of papers which will reexamine some problems and results of classical invariant theory, within the framework of modern first-order logic. In this paper the notion that an equation is of invariant significance for the general linear group is extended in two directions. It is extended to define invariance of an arbitrary first-order formula for a category of linear transformations between vector spaces of dimension n. These invariant formulas are characterized by equivalence to formulas of a particular syntactic form: homogeneous formulas in determinants or ``brackets". The fuller category of all semilinear transformations is also introduced in order to cover all changes of coordinates in a projective space. Invariance for this category is investigated.

The results are extended to cover invariant formulas with both covariant and contravariant vectors.

Finally, Klein's Erlanger Program is reexamined in the light of the extended notion of invariance as well as some possible geometric categories.


References [Enhancements On Off] (What's this?)

  • [1] R. Baer, Linear algebra and projective geometry, Academic Press, New York, 1952. MR 14, 675. MR 0052795 (14:675j)
  • [2] J. A. Dieudonné and J. B. Carrell, Invariant theory, old and new, Advances in Math. 4 (1970), 1-80. MR 41 #186. MR 0255525 (41:186)
  • [3] S. Feferman, Lectures on proof theory, Proc. Summer School in Logic (Leeds 1967), Springer, Berlin, 1968, pp. 1-107. MR 38 #4294. MR 0235996 (38:4294)
  • [4] H. G. Forder, The calculus of extension, Chelsea, New York, 1960. MR 22 #7009. MR 0004470 (3:12a)
  • [5] B. Jónsson, Algebraic extensions of relational systems, Math. Scand. 11 (1962), 179-205. MR 27 #4777. MR 0154833 (27:4777)
  • [6] F. Klein, Elementary mathematics from an advanced standpoint: Geometry, Dover, New York, 1939. MR 2078728 (2005c:01029)
  • [7] F. I, Mautner, An extension of Klein's Erlanger program: logic as invariant-theory, Amer. J. Math. 68 (1946), 345-384. MR 8, 3. MR 0016353 (8:3r)
  • [8] H. W. Turnbull, The theory of determinants, matrices, and invariants, 3rd ed., Dover, New York, 1960. MR 24 #A123. MR 0130257 (24:A123)
  • [9] O. Veblen and J. Whitehead, The foundations of differential geometry, Cambridge Univ. Press, Cambridge, 1932.
  • [10] H. Weyl, The classical groups. Their invariants and representation, 2nd ed., Princeton Univ. Press, Princeton, N. J., 1946. MR 1488158 (98k:01049)
  • [11] W. Whiteley, Logic and invariant theory, Ph.D. Thesis, M. I. T., Cambridge, Mass., 1971.
  • [12] -, Homogeneous sets and homogeneous formulas, Rend. Mat. (to appear).
  • [13] -, Logic and invariant theory. II: Homogeneous coordinates (to appear).
  • [14] N. White, The bracket ring and combinatorial geometry, Ph.D. Thesis, Harvard University, Cambridge, Mass., 1971.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 02H15, 14N10, 15A72

Retrieve articles in all journals with MSC: 02H15, 14N10, 15A72


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0446962-6
Keywords: Analytic projective geometry, category of models, invariance for a category, invariant first-order formula, semilinear transformation, projective properties, vector space, change of coordinates, general linear group, determinant, bracket, Klein's Erlanger Program
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society